Illinois, 2003

Hail in Illinois, August 1, 2003

August 1, 2003 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 12:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 1, 12:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
130 AM CDT FRI AUG 1 2003

PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS...

UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO
NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN
RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING
THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT
LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S.
CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND
CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85.

THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF
SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND
DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT.

ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER
AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO
STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL
AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY
WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY
WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT
SHUD BE DRY TOO).

.CHI...NONE

RLB
Hazardous weather outlook, Jul 31, 3:30 PM CST, 10 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHERN ILLINOIS THIS EVENING...MAINLY BETWEEN 500 PM AND
MIDNIGHT.  THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM DOWNTOWN CHICAGO TO PEORIA.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN MINNESOTA WILL MOVE
VERY SLOWLY SOUTHEAST...WITH A SERIES OF DISTURBANCES ROTATING
AROUND THE MAIN SYSTEM.  THE AIR AHEAD OF THIS SYSTEM IS UNSTABLE
ENOUGH TO SUPPORT SCATTERED SEVERE THUNDERSTORMS.

AFTER MIDNIGHT...AS THE UPPER LEVEL SYSTEM MOVES CLOSER...
ADDITIONAL STORMS MAY DEVELOP...FORMING SHORT LINES.  THESE LINES OF
STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
REGION FRIDAY AFTERNOON AND EVENING.   ISOLATED DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY THREATS.

ON SATURDAY AND SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST.  AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS EVENING AND AGAIN
FRIDAY AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jul 31, 8:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
939 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    PLANO                     IL   WIND DAMAGE
07/31/03   KENDALL                        LIMBS DOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.

0930 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 31, 9:50 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1050 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    LOMBARD                   IL   0.75 INCH HAIL
07/31/03   DUPAGE                         REPORTED BY PUBLIC.

0957 PM    PLAINFIELD                IL   70 MPH TSTM GUST
07/31/03   WILL                           REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

1000 PM    OSWEGO                    IL   60 MPH TSTM GUST
07/31/03   KENDALL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1015 PM    COUNTYWIDE                IL   WIND DAMAGE
07/31/03   KANE                           TRESS AND POWER LINES
                                          DOWN ACROSS MANY PARTS
                                          OF THE COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1015 PM    PLAINFIELD                IL   WIND DAMAGE
07/31/03   WILL                           TREES DOWN BLOCKING
                                          ROADS. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, Jul 31, 10:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1105 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    AURORA                    IL   0.75 INCH HAIL
07/31/03   KANE                           INDIAN TRAIL AND EOLA.
                                          EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 31, 10:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
1140 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ROCKTON                   IL   1 INCH HAIL
07/31/03   WINNEBAGO                      REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0545 PM    ROSCOE                    IL   .75 INCH HAIL
07/31/03   WINNEBAGO                      HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          PUBLIC.

0545 PM    ROSCOE                    IL   WIND DAMAGE
07/31/03   WINNEBAGO                      POWER LINES DOWN.
                                          REPORTED BY PUBLIC.

0710 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      0.98 OF RAIN IN 40
                                          MINUTES. CULVERTS FLOODED.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0742 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      FLOODING AT
                                          INTERSECTION OF ROCKTON
                                          AND WHITMAN ROADS WITH
                                          STALLED VEHICLES IN TWO
                                          TO THREE FEET STANDING
                                          WATER.  REPORTED BY
                                          FIRE AND RESCUE.

0745 PM    LEAF RIVER                IL   1.5 INCH HAIL
07/31/03   OGLE                           REPORTED BY HAM RADIO
                                          OPERATOR.

0800 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      MINOR STREET FLOODING.
                                          TWO INCHES OF RAIN IN
                                          TWO AND A HALF HOURS.
                                          REPORTED BY STORM
                                          SPOTTER.

0842 PM    DE KALB                   IL   WIND DAMAGE
07/31/03   DEKALB                         LARGE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0925 PM    PLANO                     IL   WIND DAMAGE
07/31/03   KENDALL                        LIMBS DOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.

0930 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    LOMBARD                   IL   0.75 INCH HAIL
07/31/03   DUPAGE                         REPORTED BY PUBLIC.

0955 PM    AURORA                    IL   0.75 INCH HAIL
07/31/03   KANE                           INDIAN TRAIL AND EOLA.
                                          EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0957 PM    PLAINFIELD                IL   70 MPH TSTM GUST
07/31/03   WILL                           REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

1000 PM    OSWEGO                    IL   60 MPH TSTM GUST
07/31/03   KENDALL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1015 PM    COUNTYWIDE                IL   WIND DAMAGE
07/31/03   KANE                           TRESS AND POWER LINES
                                          DOWN ACROSS MANY PARTS
                                          OF THE COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1015 PM    PLAINFIELD                IL   WIND DAMAGE
07/31/03   WILL                           TREES DOWN BLOCKING
                                          ROADS. REPORTED BY HAM
                                          RADIO OPERATOR.

CMS
Local storm report, Jul 31, 10:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ROCKTON                   IL   1 INCH HAIL
07/31/03   WINNEBAGO                      REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0545 PM    ROSCOE                    IL   .75 INCH HAIL
07/31/03   WINNEBAGO                      HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          PUBLIC.

0545 PM    ROSCOE                    IL   WIND DAMAGE
07/31/03   WINNEBAGO                      POWER LINES DOWN.
                                          REPORTED BY PUBLIC.

0710 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      0.98 OF RAIN IN 40
                                          MINUTES. CULVERTS FLOODED.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0742 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      FLOODING AT
                                          INTERSECTION OF ROCKTON
                                          AND WHITMAN ROADS WITH
                                          STALLED VEHICLES IN TWO
                                          TO THREE FEET STANDING
                                          WATER.  REPORTED BY
                                          FIRE AND RESCUE.

0745 PM    LEAF RIVER                IL   1.5 INCH HAIL
07/31/03   OGLE                           REPORTED BY HAM RADIO
                                          OPERATOR.

0800 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      MINOR STREET FLOODING.
                                          TWO INCHES OF RAIN IN
                                          TWO AND A HALF HOURS.
                                          REPORTED BY STORM
                                          SPOTTER.

0842 PM    DE KALB                   IL   WIND DAMAGE
07/31/03   DEKALB                         LARGE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0925 PM    PLANO                     IL   WIND DAMAGE
07/31/03   KENDALL                        LIMBS DOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.

0930 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    LOMBARD                   IL   0.75 INCH HAIL
07/31/03   DUPAGE                         REPORTED BY PUBLIC.

0955 PM    AURORA                    IL   0.75 INCH HAIL
07/31/03   KANE                           INDIAN TRAIL AND EOLA.
                                          EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0957 PM    PLAINFIELD                IL   70 MPH TSTM GUST
07/31/03   WILL                           REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

1000 PM    SOUTH NAPERVILLE          IL   0.88 INCH HAIL
07/31/03   WILL                           EVENT DURATION 15
                                          MINUTES FROM 10 TO
                                          1015 PM NEAR THE
                                          INTERSECTIONS OF ROUTE
                                          59 AND 95TH STREET.
                                          REPORTED BY NWS
                                          TRAINED SPOTTER.

1000 PM    OSWEGO                    IL   60 MPH TSTM GUST
07/31/03   KENDALL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1015 PM    COUNTYWIDE                IL   WIND DAMAGE
07/31/03   KANE                           TRESS AND POWER LINES
                                          DOWN ACROSS MANY PARTS
                                          OF THE COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1015 PM    PLAINFIELD                IL   WIND DAMAGE
07/31/03   WILL                           TREES DOWN BLOCKING
                                          ROADS. REPORTED BY HAM
                                          RADIO OPERATOR.

CMS
Local storm report, Jul 31, 10:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ROCKTON                   IL   1 INCH HAIL
07/31/03   WINNEBAGO                      REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0545 PM    ROSCOE                    IL   .75 INCH HAIL
07/31/03   WINNEBAGO                      HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          PUBLIC.

0545 PM    ROSCOE                    IL   WIND DAMAGE
07/31/03   WINNEBAGO                      POWER LINES DOWN.
                                          REPORTED BY PUBLIC.

0710 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      0.98 OF RAIN IN 40
                                          MINUTES. CULVERTS FLOODED.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0742 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      FLOODING AT
                                          INTERSECTION OF ROCKTON
                                          AND WHITMAN ROADS WITH
                                          STALLED VEHICLES IN TWO
                                          TO THREE FEET STANDING
                                          WATER.  REPORTED BY
                                          FIRE AND RESCUE.

0745 PM    LEAF RIVER                IL   1.5 INCH HAIL
07/31/03   OGLE                           REPORTED BY HAM RADIO
                                          OPERATOR.

0800 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      MINOR STREET FLOODING.
                                          TWO INCHES OF RAIN IN
                                          TWO AND A HALF HOURS.
                                          REPORTED BY STORM
                                          SPOTTER.

0842 PM    DE KALB                   IL   WIND DAMAGE
07/31/03   DEKALB                         LARGE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0925 PM    PLANO                     IL   WIND DAMAGE
07/31/03   KENDALL                        LIMBS DOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.

0930 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0950 PM    LOMBARD                   IL   0.75 INCH HAIL
07/31/03   DUPAGE                         REPORTED BY PUBLIC.

0955 PM    AURORA                    IL   0.75 INCH HAIL
07/31/03   KANE                           INDIAN TRAIL AND EOLA.
                                          EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0957 PM    PLAINFIELD                IL   70 MPH TSTM GUST
07/31/03   WILL                           REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

1000 PM    SOUTH NAPERVILLE          IL   0.88 INCH HAIL
07/31/03   WILL                           EVENT DURATION 15
                                          MINUTES FROM 10 TO
                                          1015 PM NEAR THE
                                          INTERSECTIONS OF ROUTE
                                          59 AND 95TH STREET.
                                          REPORTED BY NWS
                                          TRAINED SPOTTER.

1000 PM    OSWEGO                    IL   60 MPH TSTM GUST
07/31/03   KENDALL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1015 PM    COUNTYWIDE                IL   WIND DAMAGE
07/31/03   KENDALL                        TRESS AND POWER LINES
                                          DOWN ACROSS MANY PARTS
                                          OF THE COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1015 PM    PLAINFIELD                IL   WIND DAMAGE
07/31/03   WILL                           TREES DOWN BLOCKING
                                          ROADS. REPORTED BY HAM
                                          RADIO OPERATOR.

CMS

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Salle

When
August 1, 2:00 AM CST to 2:05 AM CST
Where
La Salle County, Cedar Pt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.267, -89.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368669.